Illinois, 2014Tornadoes in Illinois, May 28, 2014
May 28, 2014 · NWS ILX · 2 events in 2 counties and zones
A nearly stationary frontal boundary triggered widely scattered showers and thunderstorms across north-central Illinois during the afternoon of May 28th. A couple of the cells produced weak landspout tornadoes across McLean and Woodford counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary triggered widely scattered showers and thunderstorms across north-central Illinois during the afternoon of May 28th. A couple of the cells produced weak landspout tornadoes across McLean and Woodford counties. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 11:24 AM CST, 23 minutes earlier.
Area forecast discussion, May 28, 11:24 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1224 PM CDT Wed May 28 2014
.DISCUSSION...
ISSUED 1043 AM CDT Wed May 28 2014
CU is beginning to develop across the area as a weak front slowly
moves south through the area. Thunderstorms are still expected to
develop this afternoon and continue into the evening hours. Upper
level flow is weak, so storms will be slow moving. So brief heavy
rain could be a factor later this afternoon into this evening.
Forecasted highs in the middle 80s looks fine. Current forecast
looks good overall, so no update required at this time.
Auten
&&
.AVIATION...
ISSUED 1224 PM CDT Wed May 28 2014
Scattered thunderstorms have developed across the area very close
to I-55. Storms look to be moving very slowly. Only TAF sites
being effected at this time will be SPI and BMI. Since movement is
very slow, not sure how long they will be on station at the sites.
So will have VCTS with -SHRA at BMI and SPI at the start. These
thunderstorms will likely last into the early evening hours and
then slowly die off after sunset. Then skies will scatter out for
the overnight hours. Models keep putting light fog in the
forecast for the morning hours, but not confident so will only
include only light fog as a tempo group in the early morning.
Winds will be light and variable most of the period and then
become easterly. Wind speeds should remain below 10kts.
Auten
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 10:35 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT WED MAY 28 2014
ILZ027>031-036>038-291100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1135 AM CDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
THROUGH THIS EVENING. ALTHOUGH THE THREAT FOR ORGANIZED SEVERE
WEATHER IS LOW TODAY...A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.
PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR THUNDERSTORMS
TODAY WOULD BE FROM NOW THROUGH ABOUT 900 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THURSDAY AFTERNOON BUT
IT APPEARS THE BETTER CHANCES FOR THUNDERSTORMS WILL BE TO OUR SOUTH.
THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS AGAIN STARTING SUNDAY
AND CONTINUING THROUGH WEDNESDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ040>057-061>063-066>068-071>073-291100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
1135 AM CDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
THROUGH THIS EVENING. ALTHOUGH THE THREAT FOR ORGANIZED SEVERE
WEATHER IS LOW TODAY...A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.
PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR THUNDERSTORMS
TODAY WOULD BE FROM NOW THROUGH ABOUT 900 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON.
NO SEVERE WEATHER IS EXPECTED.
THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS AGAIN STARTING
SUNDAY AND CONTINUING THROUGH WEDNESDAY OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
AUTEN
Tornado, McLean
- When
- May 28, 11:47 AM CST to 11:50 AM CST
- Where
- McLean County, 1.38 mi NNE of Le Roy to 1.45 mi NE of Le Roy
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.367, -88.757
A landspout tornado touched down in a field 1.1 miles NNE of Leroy at 12:47 PM CDT. The tornado was on the ground for 3 minutes before dissipating at 12:50 PM CDT. No damage was reported.
Tornado, Woodford
- When
- May 28, 12:40 PM CST to 12:50 PM CST
- Where
- Woodford County, 1.54 mi SE of Panola to 2.11 mi SE of Panola
- Rating
- EF0
- Path length
- 0.61 mi
- Path width
- 100 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.763, -89.001
A landspout tornado touched down in a field 1.9 miles NNE of El Paso at 1:40 PM CDT. The tornado was on the ground for 10 minutes before dissipating at 1:50 PM CDT. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, May 28 to 29, 20141 death · $900,000 · EF1 · 6 events
- Rip Current in Florida, May 28, 20141 death · 1 event
- Rip Current in Alabama, May 28, 20141 death · 1 event
- Flash Flooding and Flood in Louisiana, May 28 to 31, 2014$195,000 · 9 events
- Flash Flood in Ohio, May 28, 2014$100,000 · 1 event
- Hail and Damaging Winds in Montana, May 28 to 31, 20142 in hail · 30 events
- Damaging Winds in Wyoming, May 28, 2014$24,000 · 56 kt wind · 8 events
- Flash Flooding and Heavy Rain in Mississippi, May 28 to 29, 2014$20,000 · 3 events
- Hail and Damaging Winds in Ohio, May 28, 2014$15,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, May 28, 2014$10,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, May 28, 20141.5 in hail · 9 events
- Hail and Damaging Winds in Georgia, May 28, 20141 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521517, 521519.